MAUDE Adverse Event Report: MINERVA SURGICAL INC MINERVA ENDOMETRIAL ABLATION SYSTEM DISPOSABLE HANDPIECE

MINERVA SURGICAL INC MINERVA ENDOMETRIAL ABLATION SYSTEM DISPOSABLE HANDPIECE
Catalog Number MIN9770
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Bowel Burn (1756)
Date of Event 01/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the available information, there are two potential root causes of this complication.It is possible the patient could have had some form of congenital anomaly resulting in an unusually thin myometrial wall, which in turn allowed for the front of ablation to ablate through the entire thickness and into the adjacent large intestine.A second and potentially more likely scenario and potential root cause of this complication is related to device being mal-positioned (advanced) deep in the myometrium but without a full thickness perforation at the time of the uit, which in turn allowed for it to pass.Under this scenario a transmural burn with or without formation of a mechanical perforation is possible and may result in unintended thermal effect on the organs of the viscera.The disposable handpiece used in this case was not returned and therefore a failure analysis of the complaint device could not be performed.A device history review was performed, the handpieces met all qa specifications prior to being released, including adequate sterilization.Uterine perforations are known complications of an endometrial ablation procedure.Complications associated with perforations are addressed in the warning and caution sections of the operator's manual and instructions for use, including the statements: - use caution not to perforate the uterine wall when sounding, dilating, or inserting the disposable handpiece.- activation of the minerva disposable handpiece in the setting of a uterine perforation is likely to result in serious patient injury.- excessive force applied during placement of the disposable handpiece may result in tissue injury, including perforation.- although designed to detect a perforation of the uterine wall, this test is an indicator only, and it might not detect all perforations.Clinical judgment must always be used.- post-treatment, any patient-reporting signs/symptoms that could indicate a serious complication, e.G., bowel injury, should be thoroughly evaluated without delay.- as with all endometrial ablation procedures, serious injury or death can occur, including but not limited to, infection and injury to adjacent tissue, such as bowel, bladder, vagina, vulva, and/or perineum.
 
Event or Problem Description
The treating physician performed a minerva endometrial ablation in a 35-year-old patient suffering from aub (e).Prior to that the patient underwent ultrasound imaging in the office and no intra-uterine pathology was seen.On the day of the procedure diagnostic hysteroscopy was performed.Sufficient distention and visualization of the uterine cavity was achieved.No evidence of pathology was present.The uterus sounded to 9.5-cm, the cervix was measured using the hysteroscope and was 3.5-cm, and the cavity length was calculated to be 6-cm.Ablation procedure was reported to be nominal.Post-ablation hysteroscopy was performed and did not reveal any evidence of uterine perforation and was not associated with any distention media loss.The patient was discharged shortly thereafter.The following day the patient communicated some lower abdominal pain and 2 days later reported to the er with acute lower abdominal pain.After evaluation the patient was taken to the operating room and diagnosed with transmural thermal injury to fundus of the uterus without a physical/mechanical perforation and a perforated sigmoid colon, secondary to thermal effect.The patient underwent bowel resection and colostomy.The patient recovered and on (b)(6) 2024 was discharged.

Brand Name
MINERVA ENDOMETRIAL ABLATION SYSTEM DISPOSABLE HANDPIECE
Common Device Name
ENDOMETRIAL ABLATION SYSTEM
Manufacturer (Section D)
MINERVA SURGICAL INC
4255 burton drive
santa clara CA 95054
Manufacturer (Section G)
MINERVA SURGICAL INC
4255 burton drive
santa clara CA 95054
Manufacturer Contact
michelle becker
4255 burton drive
santa clara, CA 95054
9787601704
MDR Report Key18827968
Report Number3011011193-2024-00004
Device Sequence Number11532074
Product Code MNB
UDI-Device Identifier00862393000162
UDI-Public00862393000162
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P140013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/15/2025
Device Catalogue NumberMIN9770
Device Lot Number23C15-01
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2024
Initial Report FDA Received Date03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age35 YR
Patient SexFemale